Louisiana, 2021

Hail and Damaging Winds in Louisiana, May 10, 2021

May 10, 2021 · NWS SHV · 12 events in 6 counties and zones

A shallow cold front settled south into portions of Southeast Texas and Central Louisiana by the morning hours of May 10th, although a weak shortwave trough traversed east across the Red River Valley of Southern Oklahoma and North Texas, enhancing scattered shower and thunderstorm development over this area. Steep lapse rates aloft contributed to adequate instability such that some of these…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shallow cold front settled south into portions of Southeast Texas and Central Louisiana by the morning hours of May 10th, although a weak shortwave trough traversed east across the Red River Valley of Southern Oklahoma and North Texas, enhancing scattered shower and thunderstorm development over this area. Steep lapse rates aloft contributed to adequate instability such that some of these storms become severe, as they tracked southeast into Northeast Texas and Northwest Louisiana during the afternoon. These storms remained elevated across much of these areas, producing large hail before becoming more surface based across portions of Northwest Louisiana, where damaging winds were the more dominant mode. Numerous trees were uprooted in Red River Parish before the storms weakened as they moved away from the area of best forcing and instability aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 11:51 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 10, 11:51 AM CST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1251 PM CDT Mon May 10 2021

.AVIATION...
IFR with occasional LIFR cigs will persist through much of the 18Z
TAF period across much of E TX/N LA, while some slightly drier
air backdooring SW will maintain low MVFR cigs across SW AR this
afternoon and evening, before they diminish to IFR late tonight.
Sct strong/svr convection continues to develop/slide SE into NE
TX, but should stay N of the TYR/GGG terminals, but possible
affect TXK/SHV by mid to late afternoon. Additional convection may
develop farther E across Srn AR before diminishing by early
evening. A weak cold front will also seep S into Deep E TX/NCntrl
LA this afternoon, possibly sliding S of the area this evening
although it may waffle back N a tad Tuesday morning. Sct
convection is expected to redevelop by mid to late evening across
NE TX/SE OK/SW AR and possibly NW LA, affecting all terminals
except LFK. This convection will result in IFR cigs redeveloping
across SW AR late this evening/overnight, even as the convection
diminishes from W to E by/after daybreak. However, additional
convection will develop by mid to late morning across E TX, which
will shift E and become numerous by midday through the afternoon
Tuesday, maintaining IFR and reduced vsbys over much of the
region. NE winds around 10kts this afternoon will only diminish
slightly to 5-8kts after 00Z. /15/

&&

.PREV DISCUSSION... /issued 1113 AM CDT Mon May 10 2021/

SHORT TERM...
The morning sfc analysis indicates our weak cold front continuing
to ooze S across portions of Lower E TX/NCntrl LA, having shifted
just S of the I-20 corridor of E TX and N LA. Some areas of
-RA/-DZ too light to be detected by radar has developed near and
just behind the front (as indicated by the latest sfc obs), with
the 12Z KSHV raob depicting the moisture profile confined to the
lowest 9kft. However, the upper air analysis depicts the
lingering H850 trough in VC of the Red River of Srn OK/N TX
extending into the Nrn sections of SW AR, where sct elevated
convection has developed in association with a weak/subtle
perturbation in the zonal flow that appears to be traversing the
Red River Valley. MUCapes currently range from 1000-2000 J/kg
across this area in the presence of steep mid level lapse rates
ranging from 7-7.5 C/km, with the 12Z NAM suggesting that some of
this elevated instability may advect back ENE into NE TX/SW AR/N
LA during the afternoon. Thus, an isolated svr threat (due to
hailers) will be possible late this morning through the afternoon
mainly N of I-20, as depicted by the 12Z NAM and latest CAMs.

Have expanded high chance pops farther E into SW AR/more of E TX,
with low and mid chance pops elsewhere, with the higher end pops
across Deep E TX/WCntrl LA closest to the front. Did not make much
adjustments to max temps other than to lower temps slightly
across SE OK/portions of SW AR, with readings likely not rising
much during the day.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  58  66  58 /  30  60  80  80
MLU  66  57  68  59 /  30  60  80  90
DEQ  63  52  60  52 /  50  60  80  60
TXK  63  53  60  56 /  50  60  80  70
ELD  64  53  62  53 /  40  60  80  80
TYR  69  57  66  57 /  40  60  80  80
GGG  69  56  66  57 /  40  60  80  80
LFK  77  63  74  62 /  50  60  80  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, May 10, 12:55 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
155 PM CDT Mon May 10 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
155 PM CDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

There is a risk for isolated storms today across portions of the
region today. While widespread severe weather is not expected at
this time, some of the stronger storms may produce large hail,
especially north of the Interstate 20 corridor.  Brief heavy rain
may also result in minor flooding in areas that received heavy
rainfall on yesterday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Periods of moderate to heavy rainfall will be possible, especially
Tuesday and Tuesday night, which may lead to localized flooding.
Isolated strong storms also can not be ruled out, with hail and
locally gusty winds possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon and
evening.

20

In the hours before

Local storm report, May 10, 1:10 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             1 SE ROCKY MOUND        33.02N 95.02W
05/10/2021  M1.75 INCH       CAMP               TX   BROADCAST MEDIA

&&

25
Local storm report, May 10, 1:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
213 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             HUGHES SPRINGS          33.00N 94.63W
05/10/2021  M1.50 INCH       CASS               TX   PUBLIC

&&

25
Local storm report, May 10, 1:16 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
216 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             2 NNW ROCKY MOUND       33.06N 95.04W
05/10/2021  M1.75 INCH       CAMP               TX   PUBLIC

            NEAR LAKE BOB SANDLIN ON CR 2320.

&&

25
Local storm report, May 10, 1:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
226 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             8 ESE LINDEN            32.95N 94.25W
05/10/2021  M1.75 INCH       CASS               TX   PUBLIC

            KILDARE COMMUNITY.

&&

25
Local storm report, May 10, 1:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
238 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             1 NW HUGHES SPRINGS     33.01N 94.64W
05/10/2021  M1.75 INCH       CASS               TX   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

25
Local storm report, May 10, 1:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
239 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             1 NW HUGHES SPRINGS     33.01N 94.64W
05/10/2021  E1.50 INCH       CASS               TX   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&

25

The radar

The Shreveport radar (KSHV), 49 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Caddo

When
May 10, 1:50 PM CST
Where
Caddo County, 0.41 mi WNW of Vivian
Measured
1 in hail
Reported by
Public
Coordinates
32.872, -93.987

Quarter size hail fell in Vivian.

Hail, Caddo

When
May 10, 2:35 PM CST
Where
Caddo County, 1.73 mi N of Lucas
Measured
1 in hail
Reported by
Public
Coordinates
32.425, -93.706

Quarter size hail fell near LSU-Shreveport.

Hail, Caddo

When
May 10, 2:37 PM CST
Where
Caddo County, 1.06 mi ESE of Summer Grove
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.415, -93.813

Nickel size hail fell about 2.5 miles south of the Shreveport Regional Airport off of Walker Road. Report from retired NWS employee.

Hail, Bossier

When
May 10, 2:43 PM CST
Where
Bossier County, 2.09 mi N of Benton
Measured
1.5 in hail
Reported by
Public
Coordinates
32.730, -93.735

Ping pong ball size hail fell a few miles north of Benton. This resulted in severe damage to vehicles.

Hail, Bossier

When
May 10, 2:44 PM CST
Where
Bossier County, 1.96 mi N of Curtis
Measured
1 in hail
Reported by
Public
Coordinates
32.458, -93.653

Quarter size hail fell in South Bossier off of Barksdale Blvd.

Hail, Caddo

When
May 10, 2:50 PM CST
Where
Caddo County, 1.76 mi SSE of Forbing
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.377, -93.716

Quarter size hail fell in the Ellerbe Road Estates. Report from retired NWS employee.

Hail, De Soto

When
May 10, 2:55 PM CST
Where
De Soto County, 2.35 mi N of Frierson
Measured
0.75 in hail
Reported by
Public
Coordinates
32.284, -93.695

Penny size hail fell just north of Frierson. Report from mPING.

Hail, Caddo

When
May 10, 3:16 PM CST
Where
Caddo County, 2.29 mi SE of La Chute
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.248, -93.500

Half dollar size and larger hail fell at the Caddo Parish entrance to the Lock and Dam #5 south of Caspiana, which broke windows of vehicles.

Thunderstorm Wind, Bienville

When
May 10, 3:17 PM CST
Where
Bienville County, 0.15 mi N of Ringgold
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.332, -93.280

A tree was blown down in Ringgold.

Thunderstorm Wind, Red River

When
May 10, 3:20 PM CST
Where
Red River County, 2.59 mi NW of Hall Summit
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.207, -93.330

Numerous trees were downed on Highway 71, Highway 514, Highway 783, and Highway 371 near and north of Hall Summit. Trees were also downed on Spring Hill Church Road. Several homes suffered roof damage, with damage to vehicles. A tree fell through a home in Hall Summit. Numerous other trees were downed throughout Northern Red River Parish. Power lines were downed in the area as well.

Hail, Red River

When
May 10, 3:29 PM CST
Where
Red River County, 0.33 mi SW of Hall Summit
Measured
1 in hail
Reported by
Public
Coordinates
32.176, -93.304

Quarter size hail fell in Hall Summit.

Thunderstorm Wind, Winn

When
May 10, 4:02 PM CST
Where
Winn County, 2.78 mi NNE of Coldwater
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.019, -92.870

A tree was blown down onto power lines on Highway 1233 near Goldonna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949002, 949010, 949003, 949004, 949009, 949005, 949013, 949006, 949007, 949008, 949011, 949012.